Paracetamol and Propyphenazone Hypersensitivity Among Intolerance Reactions to Analgesic Drugs

Aslı Gelincik
Suna Büyüköztürk
Halim İşsever
Bahattin Çolakoğlu
Murat Dal

Abstract

Objective: Hypersensitivity reactions (HR) to paracetamol are reported less commonly compared to other nonsteroidal antiinflammatory (NSAI) drugs. The aim of this study was to determine the rate of HR to paracetamol and paracetamol-propyphenazone combination (P-P) drugs in patients with analgesic intolerance and to assess the possible relations between HR to these drugs and other NSAI drugs as well as atopic diseases.

Materials and Methods: A total of 262 patients with history of HR to analgesics within the past year were studied. Detailed history of atopy was taken and reported reactions were classified. Skin prick and intradermal tests were applied to the patients with P-P drug sensitivity. Single-blinded oral provocation tests with paracetamol were carried out in patients with negative skin test results.

Results: HR to aspirin were high in men and patients with asthma [p= 0.03; OR= 1.86 (95% CI 1.03- 3.33), (p= 0.03; OR= 3.21 (95% CI 1.08-9.53), respectively]. The frequency of HR to paracetamol and P-P drugs was 12.7% and 10.8% respectively and the most commonly reported reaction was urticaria- angioedema. Skin tests were negative in 29 out of 30 subjects. All were found to be tolerant to paracetamol in challenge test. Frequency of self-reported HR to aspirin, metamizol and other NSAI drugs were high in patients reporting HR to paracetamol and P-P drugs (p< 0.001).

Conclusion: In conclusion, hypersensitivity to aspirin and NSAI drugs need to be searched in patients with hypersensitivity to paracetamol. Paracetamol may be given as an alternative drug to the patients reporting HR to P-P drugs after negative skin testing and challenging.

 

Keywords

Analgesic intolerance, paracetamol hypersensitivity, propyhenazone
Tüm hakları saklıdır. © 2016 AAI